Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 44, NWS Norman, OK

May 16, 1995Ellis County, Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at May 16, 1995, 8:43 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 37 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 1995, 8:43 PM CDT (01:43 UTC)
Expired
May 16, 1995, 9:20 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ellis County, OK, Harper County, OK

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3022 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170146
TOROKC
OKC045-059-170220-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
843 PM CDT TUE MAY 16 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN ELLIS AND SOUTHWESTERN HARPER

INCLUDING THE FOLLOWING LOCATIONS
     CATESBY...LAVERNE AND MAY

AT 843 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 13
MILES WEST OF CATESBY IN NORTHERN LIPSCOMB COUNTY TEXAS.

THE TORNADADIC STORM WAS MOVING EAST-NORTHEAST AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR WESTERN OKLAHOMA UNTIL
100 AM CDT.

LAT...LON 3642  9970 3633 10001 3672 10002 3676  9953

WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 3:33 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 16, 3:33 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
325 PM CDT TUE MAY 16 1995

STG CAP AND WDSPRD SUBTROPICAL CI HINDERING DVLPMNT OF SFC BASED
CONVECTION AGAIN TDA. ACCORDING TO THE MODELS THIS SHD CHG TNGT AS
UPR SYSM BEGINS TO APRCH AND H7 TEMPS START TO COOL. WD EXPECT TSTMS TO
DVLP OR MOVE INTO MUCH OF THE WRN PART OF THE FA BY MRNG...SOME PSBLY
SVR. DRY SLOT APRS LIKELY TO BE MOVING INTO SWRN ZONES BY AFTN WED. BEST
BET FOR HVYR PCPN AMTS WD LIKELY BE IN THE NCNTRL OK ZONES LATE TNGT
WED. HV GONE ABV FWC POPS FOR TNGT AND WED. GUID TEMPS APR REASONABLE.

FCSTID=12
HBR   68  82  55  74 / 50  40  10  10
OKC   69  83  56  72 / 40  50  20  10
SPS   70  84  57  78 / 40  40  20  10
GAG   64  78  52  71 / 50  50  10  10
PNC   70  80  54  70 / 40  60  30  10
DUA   71  85  59  78 / 30  40  30  10

.OKC...NONE.
.TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:20 PM CDTTornado WarningOUNHarper40 min
May 16, 10:00 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward30 min
May 17, 4:12 AM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
May 17, 4:15 AM CDTSevere Thunderstorm WarningOUNEllis60 min
May 17, 4:30 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey45 min
May 17, 4:52 AM CDTSevere Thunderstorm WarningOUNMajor53 min
May 17, 5:01 AM CDTSevere Thunderstorm WarningOUNWoodward29 min
May 17, 5:11 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods42 min
May 17, 7:30 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens45 min
May 17, 11:36 AM CDTSevere Thunderstorm WarningOUNHughes39 min
May 17, 3:05 PM CDTSevere Thunderstorm WarningOUNKingfisher40 min
May 17, 3:11 PM CDTSevere Thunderstorm WarningOUNHarper64 min
May 17, 3:28 PM CDTTornado WarningOUNEllis, Harper47 min
May 17, 3:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble43 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble57 min
May 17, 4:15 PM CDTTornado WarningOUNHarper30 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningOUNGrant64 min
May 17, 4:52 PM CDTTornado WarningOUNAlfalfa, Major, Woods38 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
May 17, 5:50 PM CDTTornado WarningOUNGrant40 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.